Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 31, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 4, 2004, 5:41 PM EDT for Brevard County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2004, 5:41 PM EDT (21:41 UTC)
- Expired
- Jun 4, 2004, 6:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 31 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 754 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
940 WUUS52 KMLB 042141 SVRMLB FLC009-042215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 540 PM EDT FRI JUN 4 2004 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BREVARD COUNTY IN EAST CENTRAL FLORIDA * UNTIL 615 PM EDT * AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MALABAR...MOVING EAST AT 20 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. LAT...LON 2803 8066 2785 8060 2799 7987 2825 7996 $$ 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:19 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 4, 2:19 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 215 PM EDT FRI JUN 4 2004 .DISCUSSION... AS ADVERTISED...THE MOST ACTIVE SEA BREEZE CONVECTION THUS FAR THIS SEASON IS ONGOING...AND BDRYS HAVE YET TO INTERACT. STORMS HAVE MUCH MORE PULSE IN NATURE...INTENSIFYING QUITE RAPIDLY...BUT HAVENT BEEN ABLE TO SUSTAIN PEAK STRENGTH FOR ALL THAT LONG. HAVE ALSO SEEN COPIOUS RAINFALL AMOUNTS. GIVEN HOW SINGULARLY ACTIVE THE LOCAL MESO BDRYS AR ATTM...ANTICIPATE SOME PRETTY VICIOUS STORMS - WITH HAIL/ ISOLD WIND DMG/EXC LTG/LOCAL FLOODING ALL LIKELY IN SOME LOCALES - TO FIRE UP FROM LATE AFTN INTO EARLY EVENING ONCE THE BDRYS COLLIDE. MOST PROBABLE LOCATION FOR COLLISION WOULD BE FROM JUST WEST OF DAB ALONG I-4 TO SANFORD...TO MCO AIRPORT/ERN GREENWAY TO KENANSVILLE AND LAKE OKEE. STORMS NEAR THE LAKE WILL DRIFT ONLY SLOWLY NEWD... HOWEVER FARTHER NORTH THE ACTIVITY WILL PUSH BACK ACROSS VOLUSIA/ BREVARD COUNTIES. EVENING POP DISTRIBUTION REFLECTS THIS THINKING. SAT...MAIN UPPER LEVEL S/W WILL MOVE INTO THE NE US WITH MID LVL VORT AXIS TRAILING INTO CENTRAL FL. SFC RIDGE AXIS WILL REMAIN NEAR LAKE OKEECHOBEE WITH H7-H5 STEERING FLOW FROM THE SW AT 15 KNOTS ACROSS THE NORTH AND 10 KNOTS SRN ZONES. PWATS WILL REMAIN ELEVATED IN THE 1.7-1.8 RANGE WITH PRE-FRONTAL MOISTURE POOL. 500 MB TEMPS REMAIN ON THE COOL SIDE AROUND -9C. FAVORABLE ENVIRONMENT FOR TSTM DEVELOPMENT ONCE AGAIN ON THE EAST SIDE OF THE PENINSULA DURING THE AFTN HOURS. ONCE QUESTION MARK IS AMOUNT OF MORNING CLOUDINESS THAT MAY INITIALLY LIMIT INSTABILITY SOMEWHAT ACROSS PART OF THE AREA BUT DIFFICULT TO PINPOINT. SHOULD SEE ENOUGH HEATING FOR E COAST BRZ TO DEVELOP BUT BE PINNED ACROSS THE COASTAL COUNTIES WHERE CONVECTION SHOULD FOCUS IN THE AFTN. HAVE BUMPED UP PRECIP CHANCES TO LIKELY ALONG THE EAST COAST. SUN...RIDGE AXIS SHIFTS A BIT FURTHER NORTH TO BETWEEN LAKE OKEECHOBEE AND THE CAPE WHICH SHOULD ALLOW THE EAST COAST SEA BRZ TO MOVE INTO THE INTERIOR NEAR LAKE OKEECHOBEE. STEERING FLOW STILL FROM THE SW ACROSS NRN AND CENTRAL SECTIONS WHICH WILL ALLOW ANY LATE AFTN STORMS TO MOVE BACK TWD THE EAST COAST. HAVE BUMPED UP INTERIOR AND N CSTL SECTIONS TO 50 PCT. MON-WED...SFC RIDGE AXIS SHIFTS NORTHWARD TO CENTRAL FL ON MON...THE NRN PENINSULA ON TUE AND N FL ON WED. GRADUAL DECREASE IN PWATS THROUGH MID WEEK AS UPPER RIDGE BUILDS OVERHEAD. STILL SOME SW STEERING FLOW ACROSS NRN SECTIONS MONDAY BUT DEEPER SE FLOW EXPECTED BY LATE TUE/WED TIME FRAME. CURRENT DECREASE IN POPS TO LOW SCT RANGE FOR MUCH OF THE AREA EXCEPT FAR INTERIOR SECTIONS (WHERE BOUNDARY INTERACTIONS ARE EXPECTED) BY TUE/WED. THU-FRI...UPPER RIDGE WILL BREAK DOWN AS GFS PROGS NEXT UPPER LVL S/W TO MOVE EAST ALONG THE NE GULF COAST. WILL INCREASE POPS BACK TO CLIMO RANGE BY THE END OF THE WEEK WITH FLOW VEERING TO SOUTHERLY FRI AFTN AHEAD OF NEXT PROGD UPPER LVL SHORTWAVE TROUGH. && .MARINE...MAIN CONCERN WILL CONTINUE TO BE LIGHTNING STORMS THE NEXT FEW AFTERNOONS THAT WILL MOVE OFFSHORE ACROSS NRN SECTIONS. STRONG STORMS EXPECTED THIS EVENING AND SAT AFTN WITH STONG AND GUSTY WINDS...FREQUENT LIGHTNING AND POSSIBLE HAIL. S/SW WINDS WILL BECOME SE BY MID-WEEK WITH SPEEDS TO 10-15 KNOTS. SEAS 2-3 FT. && .PRELIMINARY POINT TEMPS/POPS... DAB 71 87 71 87 / 50 60 40 50 MCO 72 88 71 89 / 40 60 40 50 MLB 72 87 72 87 / 40 50 30 40 VRB 72 87 72 87 / 40 50 30 40 && .MLB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CRISTALDI LONG TERM...VOLKMER
Hazardous weather outlook, Jun 4, 11:40 AM EDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1140 AM EDT FRI JUN 4 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 041900- BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE- ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM- 1140 AM EDT FRI JUN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT: ...THUNDERSTORM IMPACT... ABUNDANT DEEP LAYER MOISTURE...INSTABILITY...ALONG WITH AN UPPER LEVEL DISTURBANCE WILL ALLOW NUMEROUS SHOWERS AND LIGHTNING STORMS TODAY. COVERAGE AND INTENSITY WILL INCREASE THROUGHOUT THE AFTERNOON AS THE EAST COAST SEA BREEZE MOVES INLAND AND INTERACTS WITH INLAND LAKE BREEZES...AS WELL AS STORMS ALONG AN OUTFLOW BOUNDARY CURRENTLY MOVING SOUTHEAST TOWARD OCALA AND SAINT AUGUSTINE. BY LATE AFTERNOON ...STORMS ALONG THE WEST COAST SEA BREEZE WILL APPROACH THE AREA. STORMS TODAY WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS... HAIL...AND FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING. THERE IS A RISK FOR AN ISOLATED TORNADO IN THE MOST INTENSE STORMS THAT FORM ALONG THE EAST COAST SEA BREEZE. FROM THE INTERSTATE FOUR CORRIDOR NORTH...STORMS WILL MOVE NORTHEAST BACK TOWARD THE COAST AT 15 TO 20 MPH. NEAR LAKE OKEECHOBEE...STORMS WILL MOVE SLOWER...CLOSER TO 10 MPH...TOWARD THE NORTH TO NORTHEAST. ...FLOOD IMPACT... LOCAL URBAN FLOODING AND PONDING OF WATER IN LOW AREAS WILL LIKELY OCCUR AS STORMS INTENSIFY THIS AFTERNOON. THE SLOWER MOVING STORMS WILL BE CAPABLE OF PRODUCING RAINFALL OF BETWEEN ONE AND THREE INCHES IN A SHORT PERIOD OF TIME. ...MARINE THUNDERSTORM GUST IMPACT... SCATTERED STORMS WILL MOVE OFF THE MAINLAND AND ACROSS THE INTRACOASTAL WATERS...BARRIER ISLANDS...AND INTO THE NEAR SHORE ATLANTIC WATERS THIS AFTERNOON. SQUALLS ABOVE 35 KNOTS...VISIBILITY NEAR ZERO IN TORRENTIAL RAIN...HAIL...AND FREQUENT CLOUD TO WATER LIGHTNING WILL ACCOMPANY THE MOST INTENSE STORMS. ...WATERSPOUT IMPACT... AS THE MOST INTENSE STORMS MOVE OFF THE MAINLAND AND OVER THE NEAR SHORE WATERS...THEY WILL BE CAPABLE OF PRODUCING AN ISOLATED TORNADIC WATERSPOUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: WITH THE WET SEASON UNDERWAY ACROSS EAST CENTRAL FLORIDA...STORMS ARE IN THE FORECAST EACH AFTERNOON. CONDITIONS WILL BE FAVORABLE FOR DEVELOPMENT OF STRONG THUNDERSTORMS AGAIN SATURDAY AFTERNOON AND EVENING. FROM SUNDAY ONWARD...STORM CHANCES WILL DECREASE NEAR THE COAST EACH DAY AS THE EAST COAST SEA BREEZE MOVES MORE QUICKLY INLAND AND THE FOCUS FOR STORMS SHIFTS TO THE WEST SIDE OF THE PENINSULA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF ANY WARNINGS ARE ISSUED FOR THEIR COUNTIES. CRISTALDI
In the hours before
Special weather statement, Jun 4, 12:37 PM EDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1237 PM EDT FRI JUN 4 2004 FLZ064-041730- MARTIN- 1237 PM EDT FRI JUN 4 2004 ...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER MARTIN COUNTY... AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DEVELOPING STORMS WHICH WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS FROM JUPITER INLET TO JENSEN BEACH. IN FACT...A SEVERE THUNDERSTORM WARNING HAS ALREADY BEEN ISSUED FOR PALM BEACH COUNTY THROUGH 115 PM. SEVERAL STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE EXCESSIVE LIGHTNING AND RAINFALL TOTALS BETWEEN ONE AND THREE INCHES OVER MARTIN COUNTY THROUGH 2 PM. IF THE STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED. MARINERS SHOULD LISTEN FOR SPECIAL MARINE WARNINGS.
Special weather statement, Jun 4, 1:22 PM EDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 122 PM EDT FRI JUN 4 2004 FLZ041-044-141-041800- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY- 122 PM EDT FRI JUN 4 2004 ...STRONG STORM CAPABLE OF PRODUCING EXCESSIVE LIGHTNING...WINDS UP TO 50 MPH AND SMALL HAIL APPROACHING NORTHERN LAKE COUNTY...NORTHERN VOLUSIA COUNTY... AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF LIGHTNING STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL FROM MARINELAND TO CRESCENT CITY JUST SOUTH OF OCALA. THE LINE OF STORMS IS EXPECTED TO CONTINUE MOVING SOUTHEASTWARD AT 15 MPH. STRONG TO SEVERE THUNDERSTORMS WILL BE MOVING INTO NORTHERN LAKE COUNTY AROUND LADY LAKE AND THE VILLAGES AND NORTHERN VOLUSIA COUNTY AROUND LAKE GEORGE AND ORMOND BY THE SEAS BETWEEN 2 AND 3PM AND SPREAD INTO THE DAYTONA BEACH...DELAND AND MOUNT DORA AREAS AFTER 3PM. THE ENVIRONMENT IS FAVORABLE FOR ISOLATED SEVERE THUNDERSTORMS ACROSS VOLUSIA AND LAKE COUNTIES THIS AFTERNOON WITH LARGE HAIL... DAMAGING STRAIGHT LINE WIND GUSTS AND EXCESSIVE LIGHTNING THE PRIMARY THREATS. RESIDENTS SHOULD BE ALERT TO THE APPROACH OF THESE STORMS AND SEEK SHELTER INDOORS UNTIL THEY PASS. WE ARE NOW ENTERING OUR PEAK LIGHTNING SEASON AND LIGHTNING IS THE NUMBER ONE KILLER FROM SUMMER THUNDERSTORMS. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. HAGEMEYER
Special weather statement, Jun 4, 3:18 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 318 PM EDT FRI JUN 4 2004 FLZ041-046-141-041945- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-SEMINOLE- 318 PM EDT FRI JUN 4 2004 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND SMALL HAIL SEMINOLE COUNTY...SOUTHERN VOLUSIA COUNTY... AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL NEAR GENEVA... MOVING NORTHEAST AT 15 MPH. THIS STORM WILL MOVE TOWARD LAKE HARNEY AND THEN INTO SOUTHERN VOLUSIA COUNTY THROUGH 345 PM. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 15
Special weather statement, Jun 4, 3:42 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 342 PM EDT FRI JUN 4 2004 FLZ147-042005- NORTHERN BREVARD COUNTY- 342 PM EDT FRI JUN 4 2004 ...STRONG STORM CAPABLE OF PRODUCING SMALL HAIL OVER FAR NORTHERN BREVARD COUNTY... AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING SMALL HAIL OVER SCOTTSMOOR...MOVING EAST AT 15 MPH. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE SMALL HAIL INCLUDE KLONDIKE BEACH. THIS STORM WILL ALSO CONTAIN FREQUENT LIGHTNING AND WIND GUSTS TO 45 MPH. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 15
Special weather statement, Jun 4, 3:52 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 352 PM EDT FRI JUN 4 2004 FLZ045-053-042030- ORANGE-OSCEOLA- 352 PM EDT FRI JUN 4 2004 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL HAIL MOVING INTO SOUTHERN ORANGE COUNTY...NORTHWESTERN OSCEOLA COUNTY... AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 7 MILES WEST OF INTERCESSION CITY...MOVING EAST AT 15 MPH. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS AND SMALL HAIL INCLUDE CAMPBELL. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 52
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:35 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 55 min |
| Jun 4, 2:12 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Jun 4, 2:46 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange | 59 min |
| Jun 4, 3:46 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 39 min |
| Jun 4, 3:53 PM EDT | Tornado Warning | MLB | Brevard | 22 min |
| Jun 4, 3:58 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Osceola | 62 min |
| Jun 4, 4:24 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 51 min |
| Jun 4, 4:37 PM EDT | Special Marine Warning | MLB | 113 min | |
| Jun 4, 5:10 PM EDT | Tornado Warning | MLB | Brevard, Osceola | 35 min |
| Jun 4, 5:11 PM EDT | Special Marine Warning | MLB | 109 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.